Nausea, or feeling sick to your stomach, is a common but uncomfortable condition. Feelings of nausea can range from slight queasiness to strong urges to throw up. Nausea is not a disease, but rather a symptom of some other problem. It's a common side effect of many drugs used to manage HIV disease. Nausea can also be caused by stress, headaches, spoiled foods, stomach viruses, unpleasant odors, eating or drinking too much or too little, alcohol, street drugs and morning sickness in pregnant women. Though everyone experiences nausea from time to time, prolonged nausea can interfere with your quality of life. It can make eating, drinking and taking medicines difficult. For these reasons, it's important to prevent and control nausea.
Drug-related nausea is caused by many medications, including HIV-related drugs. This kind of nausea is generally the most severe during the first few weeks of starting a new drug, before your body has become accustomed to it. For most people, nausea decreases or disappears as the body adjusts to a new treatment, usually about 4-6 weeks. In other cases, nausea develops when a new combination of drugs is taken at the same time. Some drugs are much more likely than others to cause nausea.
If nausea occurs without a change in medication, it's probably not a drug side effect. If it persists or worsens despite your steps to treat it, nausea may be telling you that you have an infection, especially if it's accompanied by other symptoms like fever, diarrhea, abdominal pain, etc. In women, it may be an early sign of pregnancy. Nausea might also be due to or worsened by other lifestyle factors and everyday things, such as diet, yeast, odors, chronic pain, etc.
Preventing and controlling nausea helps ensure that you're able to eat food and take medicine properly. Generally speaking, you should try to control nausea through practical and diet changes first. These are often effective and generally do not add the risk of other possible side effects.
However, if nausea does not improve with these types of changes, anti-nausea medications may help. In cases of severe drug-related nausea that persists or worsens despite your attempts to curb it, it may be necessary to stop or switch therapy.
Keeping track of when your nausea occurs and what may be triggering it (specific foods, time of day, surroundings) can help you prevent or lessen the feelings of nausea in the future. Consider sharing this information with your doctor.
If you know that nausea tends to occur in the morning, keep crackers or some other bland food by your bed. Before getting out of bed, prop yourself up with pillows and slowly eat a few crackers. Take time doing this -- about 10 or 15 minutes. It can alleviate feeling nauseous and is a nice way to ease into one's day.
Eating properly is important to maintain your weight and get the nutrients you need to stay healthy. However, it can be hard to eat properly when you feel nauseated or you're unable to keep food down. In some cases, even the smell, sight and taste of food can trigger nausea.
Determining which meal times and foods usually trigger nausea can help prevent it in the future. Many beverages and foods can help curb it, so experiment to see which work for you. Keep plenty of these items on hand in places and times when bouts of nausea may strike (bedroom, kitchen, car, your bag, place of work).
If nausea tends to occur at breakfast, try to take it easy in the morning and have already prepared foods on hand for when you're hungry. Try breakfast bars, dry toast or re-heat oatmeal that you prepared the night before. Consider not cooking breakfast as seeing and smelling food in the morning can trigger nausea.
When nausea is triggered by something besides medications or other health problems, explore other possible triggers. In addition to particular foods, these might include odors, sights or stress. Keep track of these triggers and try avoiding or lessening them.
When nausea won't lessen or go away with practical or diet changes, anti-nausea medications might help. These include Compazine (prochlorperazine), Kytril (granisetron), Zofran (ondansteron) Trilafon (perphenazine) and Torecan (thiethylperazine). Your doctor may prescribe useful including dronabinol (Marinol -- which comes from the psychoactive part of marijuana, called THC) and marijuana itself. Some anti-nausea medications are available as suppositories if nausea prevents you from taking pills.
Talk to your doctor about the risks and benefits of these medications. While they may ease nausea, they may also have their own side effects. Some are not recommended for use during pregnancy. Consider whether adding another prescription is something you can and want to do.
Consider the following tips to help manage nausea. These suggestions have worked for others.
Sometimes people experiencing serious side effects -- like prolonged nausea -- will switch some of their HIV drugs to improve their quality of life, even though the drugs controlled HIV well. This is one way to deal with side effects linked to a particular drug.
Switching a drug solely because of side effects may also save that drug as a future treatment option. In fact, side effects that you experience with a drug at one time may not occur again if or when you try that drug again.
However, it's dangerous to simply stop taking one drug in your regimen, to take it only periodically or to reduce the dose without talking to your doctor. This can do more harm than good as it may lead to drug resistance, making that drug -- and perhaps others like it -- less useful for you now and in the future.
Nausea or "morning sickness" during pregnancy is normal and usually a problem only during the first 3 months. However, pregnant women living with HIV may experience particular difficulty with nausea. This may be because of the combined effect of your body's hormonal changes, using HIV medications and, possibly, HIV disease itself.
If nausea persists into the second trimester (weeks 13-26), or if you cannot hold food down at all or lose weight, consider seeing a doctor at once. It could be a sign of a more serious problem.
Feeling sick to one's stomach can be a disruptive side effect of medications to treat HIV or an uncomfortable symptom of some other problem. Fortunately, there are often simple solutions that exist to lessen nausea. Determining what these solutions are takes a bit of planning and effort, but can be well worth it.